Alert archive / Tennessee / Severe Thunderstorm Warnings in 1996

Severe Thunderstorm Warning 13, NWS Nashville, TN

March 6, 1996Hickman County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Mar 6, 1996, 10:39 AM CST for Hickman County, Tennessee. It was in force for 51 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Mar 6, 1996, 10:39 AM CST (16:39 UTC)
Expired
Mar 6, 1996, 11:30 AM CST
In force
51 min
Issued by
NWS Nashville, TN
Area
Whole counties

County Hickman County, TN

What was reported inside it

TimeReportWhereRemark
Mar 6, 11:05 AM CSTHail 0.75Centerville, TN

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 4.7 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 1996-03-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 1996-03-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -292 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
747 m above ground
0-6 km bulk shear
87 kt
0-1 km storm-relative helicity
-292 m²/s²
0-3 km storm-relative helicity
-134 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS1 KBNA 061641 RRA
SVRBNA
TNC081-061730-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
1039 AM CST WED MAR 6 1996
 
THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 1130 AM CST
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN MIDDLE TENNESSEE
 
   ...HICKMAN COUNTY
 
AT 1039 AM CST DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 10 MILES
WEST OF CENTERVILLE. THE STORM WAS MOVING EAST AT AROUND 35 MILES AN
HOUR AND WILL REACH CENTREVILLE BY 11 AM. YOU SHOULD TAKE COVER
IMMEDIATELY.
 
IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A
STRONG BUILDING.  DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...
AND DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS.
STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 6, 9:12 AM CST, 1 hour 27 minutes earlier.

Area forecast discussion, Mar 6, 9:12 AM CST, 1 hour 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
912 AM CST WED MAR 6 1996

XPCT TSTMS TO DVLP THIS AFTN ESP THIS AFTN IN WARM AND MOIST ATMOS
AHD OF CDFNT THAT AS OF 15Z XTNDD IN A SE-NW ORIENTATION FM NR LIT
NE TO NR PAH TO SDF.

FCST PROBLEMS THIS ISSUANCE WL BE POTENTIAL FOR FLASH FLOODING AND
SVR WX THIS AFTN. DEWPOINTS IN NRN MS AND AL ALRDY IN MID 60S AND
XPCT LO-MID 60 DEWPOINTS TO ADVECT NWD TO ALNG AND SOUTH OF INTERSTATE
40 ACRS MID TN. THIS VERIFIES CLOSELY W/STORM PREDICTION CENTERS
MOD RISK FOR SRN MID TN.

MODIFYING 12Z BNA SOUNDING INDCTS THAT PRECIPITABLE WATER WL BE ARND
ONE INCH WITH LIS ARND -3 AND CAPE OF 1045 BY ERLY AFTN. THIS
COMBINED W/WET BULB ZERO ARND 8500 KFT WL ALSO CONTRIBUTE TO HAIL
POSSIBILITIES. FORECAST VILS OF THE DAY RANGE FM 37 TO 43 USING
TWO DIFFERENT WAYS OF CALCULATING IT. 12Z SOUNDING ALSO INDCTS GUD
MID LVL DRY PUNCH MVG ACRS FA FM H7-H5 AND CURRENT SATELLITE INDCTS
RPD TSTM DVLPMT ALNG AND JUST E OF FNTL BNDRY. DUE TO XPCTD CONTD
DVLPMT OF TSTMS ESP THIS AFTN...WL CLOSE TO CURRENT POPS IN FCST...
ALTHO BLV THAT IN AREAS E OF BNA THERE WL BE A LULL UNTIL AFTN ALNG
PLATEAU BEFORE TSTMS MAKE IT TO THERE. FAVOR AT LEAST 70 PCT POPS
FOR FA THIS AFTN. WL SPLIT DIFFERENCE W/STABLE PROGRAM AND WL BUMP
UP TEMPS FOR BNA AREA ZN TO NR 70.

TROUTMAN

In the hours before

Special weather statement, Mar 6, 5:02 AM CST, 5 hours 37 minutes before
TNZ005>011-022>033-055>065-075>082-093>098-061905-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE   TN
502 AM CST WED MAR 6 1996

...SEVERE WEATHER PROBABLE THIS AFTERNOON AND TONIGHT ACROSS
MIDDLE TENNESSEE...
...FLASH FLOOD WATCH TONIGHT FOR MUCH OF MIDDLE TENNESSEE...

A MOIST AND UNSTABLE AIRMASS IS IN PLACE ACROSS THE TENNESSEE VALLEY
EARLY THIS MORNING. MEANWHILE A STRONG COLD FRONT STRETCHED ALONG
THE OHIO RIVER INTO NORTHERN ARKANSAS.  THIS SLOW MOVING COLD FRONT
COUPLED WITH THE MOIST UNSTABLE AIRMASS HAVE SET THE STAGE FOR A
POTENTIALLY DANGEROUS WEATHER SITUATION THIS AFTERNOON AND
TONIGHT.

IT APPEARS THAT INGREDIENTS ARE COMING TOGETHER FOR WIDESPREAD
SEVERE THUNDERSTORMS ACROSS MIDDLE TENNESSEE. AT THIS TIME IT
APPEARS THE HIGHEST RISK FOR SEVERE WEATHER WILL BE THIS
AFTERNOON AND EARLY THIS EVENING. LARGE HAIL AND DAMAGING WINDS WILL BE
THE MAIN SEVERE WEATHER THREAT BUT A FEW OF THE SEVERE STORMS MAY ALSO
PRODUCE TORNADOES. NOW IS THE TIME TO PREPARE BY REVIEWING SEVERE
WEATHER SAFETY RULES.

SINCE THE AIRMASS IS SO MOIST AND UNSTABLE...HEAVY RAINFALL WILL OCCUR
WITH THE STORMS. THE FLASH FLOOD WATCH IS IN EFFECT FOR THAT
PART OF MIDDLE TENNESSEE ALONG AND SOUTH OF A LINE FROM SPRINGFIELD TO
DICKSON TO PARSONS IN DECATUR COUNTY. MOST OF MIDDLE TENNESSEE
HAS RECEIVED A GOOD SOAKING THE PAST 24 HOURS. AN ADDITIONAL 2
INCHES OF RAIN WITH LOCALLY HIGHER AMOUNTS COULD OCCUR LATER TODAY
AND TONIGHT. SINCE THE SOIL IS NEARLY SATURATED...THE HEAVY RAINFALL
WILL QUICKLY BECOME RUN-OFF RESULTING IN RAPIDLY RISING CREEKS AND
STREAMS.

PERSONS LIVING IN FLASH FLOOD PRONE AREAS SUCH AS LOW LYING SPOTS OR
AREAS WHERE DRAINAGE IS POOR WILL NEED TO MONITOR THEIR LOCAL
CONDITIONS AND BE PREPARED TO HEAD FOR HIGHER GROUND IF RAPIDLY RISING
WATER IS OBSERVED. SINCE THE THREAT OF FLOODING RAINS WILL BE HIGHEST
DURING THE DARKNESS HOURS...MOTORISTS WILL NEED TO BE ON THE
LOOKOUT FOR PLACES WHERE HIGH WATER CROSSES THE ROAD.
REMEMBER THAT MOST FLASH FLOOD DEATHS OCCUR WHEN PEOPLE TRY TO CROSS
FLOODED BRIDGES OR UNDERPASSES AND BECOME TRAPPED IN THEIR CARS.

YOU ARE URGED TO KEEP INFORMED OF THIS POTENTIALLY DANGEROUS WEATHER
SITUATION BY MONITORING NOAA WEATHER RADIO OR OTHER RELIABLE SOURCES
OF WEATHER INFORMATION THROUGHOUT THE DAY.
Special weather statement, Mar 6, 5:04 AM CST, 5 hours 35 minutes before
TNZ005>011-022>033-055>065-075>082-093>098-061905-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE   TN
502 AM CST WED MAR 6 1996

...SEVERE WEATHER PROBABLE THIS AFTERNOON AND TONIGHT ACROSS
MIDDLE TENNESSEE...
...FLASH FLOOD WATCH TONIGHT FOR MUCH OF MIDDLE TENNESSEE...

A MOIST AND UNSTABLE AIRMASS IS IN PLACE ACROSS THE TENNESSEE VALLEY
EARLY THIS MORNING. MEANWHILE A STRONG COLD FRONT STRETCHED ALONG
THE OHIO RIVER INTO NORTHERN ARKANSAS.  THIS SLOW MOVING COLD FRONT
COUPLED WITH THE MOIST UNSTABLE AIRMASS HAVE SET THE STAGE FOR A
POTENTIALLY DANGEROUS WEATHER SITUATION THIS AFTERNOON AND
TONIGHT.

IT APPEARS THAT INGREDIENTS ARE COMING TOGETHER FOR WIDESPREAD
SEVERE THUNDERSTORMS ACROSS MIDDLE TENNESSEE. AT THIS TIME IT
APPEARS THE HIGHEST RISK FOR SEVERE WEATHER WILL BE THIS
AFTERNOON AND EARLY THIS EVENING. LARGE HAIL AND DAMAGING WINDS WILL BE
THE MAIN SEVERE WEATHER THREAT BUT A FEW OF THE SEVERE STORMS MAY ALSO
PRODUCE TORNADOES. NOW IS THE TIME TO PREPARE BY REVIEWING SEVERE
WEATHER SAFETY RULES.

SINCE THE AIRMASS IS SO MOIST AND UNSTABLE...HEAVY RAINFALL WILL OCCUR
WITH THE STORMS. THE FLASH FLOOD WATCH IS IN EFFECT FOR THAT
PART OF MIDDLE TENNESSEE ALONG AND SOUTH OF A LINE FROM SPRINGFIELD TO
DICKSON TO PARSONS IN DECATUR COUNTY. MOST OF MIDDLE TENNESSEE
HAS RECEIVED A GOOD SOAKING THE PAST 24 HOURS. AN ADDITIONAL 2
INCHES OF RAIN WITH LOCALLY HIGHER AMOUNTS COULD OCCUR LATER TODAY
AND TONIGHT. SINCE THE SOIL IS NEARLY SATURATED...THE HEAVY RAINFALL
WILL QUICKLY BECOME RUN-OFF RESULTING IN RAPIDLY RISING CREEKS AND
STREAMS.

PERSONS LIVING IN FLASH FLOOD PRONE AREAS SUCH AS LOW LYING SPOTS OR
AREAS WHERE DRAINAGE IS POOR WILL NEED TO MONITOR THEIR LOCAL
CONDITIONS AND BE PREPARED TO HEAD FOR HIGHER GROUND IF RAPIDLY RISING
WATER IS OBSERVED. SINCE THE THREAT OF FLOODING RAINS WILL BE HIGHEST
DURING THE DARKNESS HOURS...MOTORISTS WILL NEED TO BE ON THE
LOOKOUT FOR PLACES WHERE HIGH WATER CROSSES THE ROAD.
REMEMBER THAT MOST FLASH FLOOD DEATHS OCCUR WHEN PEOPLE TRY TO CROSS
FLOODED BRIDGES OR UNDERPASSES AND BECOME TRAPPED IN THEIR CARS.

YOU ARE URGED TO KEEP INFORMED OF THIS POTENTIALLY DANGEROUS WEATHER
SITUATION BY MONITORING NOAA WEATHER RADIO OR OTHER RELIABLE SOURCES
OF WEATHER INFORMATION THROUGHOUT THE DAY.

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 6, 1:47 AM CSTFlash Flood WarningOHXLincoln3 hr
Mar 6, 9:21 AM CSTSevere Thunderstorm WarningOHXBenton, Houston54 min
Mar 6, 10:22 AM CSTSevere Thunderstorm WarningOHXDickson, Humphreys53 min
Mar 6, 1:00 PM CSTSevere Thunderstorm WarningOHXLincoln45 min
Mar 6, 1:15 PM CSTSevere Thunderstorm WarningOHXMoore45 min
Mar 6, 1:29 PM CSTSevere Thunderstorm WarningOHXFranklin46 min
Mar 6, 1:55 PM CSTSevere Thunderstorm WarningOHXGrundy, Marion50 min
Mar 6, 3:24 PM CSTSevere Thunderstorm WarningOHXWayne51 min
Mar 6, 4:03 PM CSTSevere Thunderstorm WarningOHXLawrence42 min
Mar 6, 4:08 PM CSTTornado WarningOHXLawrence52 min
Mar 6, 4:36 PM CSTSevere Thunderstorm WarningOHXGiles54 min
Mar 6, 4:45 PM CSTTornado WarningOHXGiles45 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 1996Every severe thunderstorm warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.